Silver Spring, Md. (PRWEB) July 31, 2013
David P. Skoner, MD, Director of the Division of Allergy, Asthma and Immunology, Department of Medicine at Allegheny General Hospital (AGH), will testify today before the U.S. Food and Drug Administration in opposition to making triamcinolone acetonide nasal spray available over the counter. Currently, triamcinolone acetonide nasal spray is available only by prescription.
Dr. Skoner was chosen to represent the positions of both the American Academy of Allergy, Asthma and Immunology (AAAAI) and the American College of Allergy, Asthma and Immunology (ACAAI) in recommending against over-the-counter sales of triamcinolone acetonide nasal spray (brand names include Nasacort) due to safety concerns.
Corticosteroids hold the potential for causing adverse effects on a patient’s eyes, bones, hypothalamic-pituitary-adrenal glands, and to stunt a child’s growth, Dr. Skoner said. The effects can be insidious and not noticed for several years. In addition, Dr. Skoner said, patients could have access to corticosteroids in other forms, raising the potential for adverse effects. The effect of combining inhaled nasal corticosteroids with other inhaled steroids has not been studied.
Drug manufacturer Sanofi-Aventis US has asked the FDA for permission to sell triamcinolone acetonide nasal spray over the counter. It is used to relieve the symptoms of hay fever or other upper respiratory allergies, including nasal congestion, runny nose, sneezing and itching.
The most recent research shows that intranasal corticosteroids can stunt a child’s growth, but the long-term effects, including the child’s final adult height, are unknown, Dr. Skoner said.
The AAAAI and ACAAI recommend using triamcinolone acetonide only under the supervision of an appropriately trained medical provider, Dr. Skoner said. He reviewed the case of a 6-year-old girl who used both inhaled and inhaled-nasal corticosteroids to treat cough and allergies to tree and grass pollen, mold and dust mites. Over a period of time, the treatment suppressed her adrenal function and she nearly died of an infection and hypotension.
“Photos of this child tell an unbelievable story, showing steadily progressive changes in physical appearance as a result of hypercorticism,” Dr. Skoner said. Direct quotes from her mother were: “Truly unbelievable if this drug makes it over the counter!” and “My child will need to be on growth hormone shots every day until she goes through puberty, as a result of her growth suppression that never corrected itself.”
“The decision to switch inhaled nasal corticosteroids to over-the-counter status will undoubtedly cause growth and adrenal suppression in a large number of children,” Dr. Skoner said. “The correct monitoring of these drugs’ systemic effects, and needed adjustment of dosing, can only be done in a health care setting.”